Help me interpret what's happened

Discussion in 'General Parenting' started by agee, Nov 6, 2010.

  1. agee

    agee Guest

    So - not a big problem this morning but a puzzling one. I'm hoping all you experienced people can help me understand, or maybe confirm, what I think I'm seeing.
    difficult child typically takes Depakote 2x/day and Vyvanse 1x/day, plus imipramine at night (see dosages in sig). The Vyvanse takes about 1 1/2 - 2 hours to kick in, and lasts about 5 hours. We give it to him when he wakes up - between 6:30 and 7. By 9 it kicks in but he's been at school an hour already and he's had big issues. The school is trying to work with us. Afternoons are difficult, homework is difficult. He is rude and won't listen but if he can spend several hours outside doing his thing (climbing trees, riding his bike) he's bearable.
    Last time we went to the psychiatrist she suggested a 2nd dose of Vyvanse at noon to help us get through the afternoons. We were uncomfortable with such a high level of stimulant (in the past high stimulant = very low mood) but we figured we'd try it on a weekend to see what would happen.
    Okay - all that was backstory.
    Yesterday (Friday), difficult child got up, we gave him his AM medications, and after about 10 minutes he started to vomit. So no school and no medications. By about 10 he was feeling better but I didn't think to give him more. So yesterday was unmedicated and really unpleasant. No matter how often he does it I cannot get over being called a b*tch by my 8-year-old.
    Anyway, evening medications as usual and we decided we'd try the double medications thing today and to give him his first dose at 5 AM and hope he'd go back to sleep.
    At 5 AM we woke up and he was in the living room watching TV. No idea how long he'd been there. Gave him his medications and told him to go to his room. Was quiet for about 1/2 an hour then started walking and walking, pacing and pacing. He had put shoes on (his room is above ours) so we just listened to it go on and on and on. When the toilet was flushed repeatedly I went up there...and found a spotless, highly organized room. He'd been cleaning.
    He came to our bedroom (I was in the bathroom) and had a highly animated, excited, but nice talk with-my husband and now he's talking a mile a minute and playing a video game with easy child.
    The only time I've seen anything like this before was when we took difficult child off his medications last year so the neuropsychologist could get a better read on him. When that happened (pre depakote - only stimulants) he slept 2 days then had a manic episode. Which is what he seems to be doing, but to a lesser extent.
    I can call psychiatrist on Monday, obviously. I probably won't get a call back until the end of the week.
    But what do you all think? Is this some sign that stimulants are a bad thing for difficult child? He's been on them since he was 4 (except for that month he wasn't, which was a wild month in terms of self-control but he was also happier and more joyful than I'd ever seen him).
    I hate this. I'm so confused.
    Obviously we'll watch him today, especially since he'll have 2 doses...
    I know you're not doctors. Just looking for some been-there-done-that advice.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Sounds like the drugs (one of them, possibly the stimulant or antidepressant) is kicking up mania. He's on an awful lot of medications. I would not want my son on both antidepressants (impiprimine) and stimulants. But it could also be a bad reaction to the particular combination he is on. The next step after "happy" is rageful, so please be careful. Not saying it will happen for sure, but it is a risk.

    If the psychiatrist won't get to you until the end of the week, in my opinion that's a problem. These things can not always wait.
  3. smallworld

    smallworld Moderator

    I would think it would be more likely that missing a day of Depakote would throw him into hypomania/mania than missing Vyvanse, but that's not consistent with what happened before.
  4. Farmwife

    Farmwife Member

    Not my area of experience, just wanted to offer some support. I know how messy medication changes can be, add to that a missed dose and the whole thing gets confusing.:whiteflag: Enjoy his sunny disposition while it lasts.

    I recently realized that with my difficult child medications generally help him feel happy -OR- help him be more easily managed, never both, at least yet. I find it hard to make adjustments because either benefit always seems like it is such a delicate balance.

    I do ditto the waiting to end of week for psychiatrist call is too long, especially with your difficult child's age and medication load. Our psychiatrist likes to wait a week for updates if things seem well but if we have a crisis or bad reaction that needs mentioning I call her personal cell phone at ANY hour. While I realize I may be at the other extreme end of the spectrum as far as psychiatrist service one would think somewhere in the middle should be expected...a business day possibly two but never a full week. My family would never make it under that time frame.

    I *hate* weekend problems, nothing ever happens when it is convenient.:sick:
  5. HaoZi

    HaoZi Guest

    I've had a couple times when kiddo would get at an unbearably early hour for no reason other than she "couldn't sleep and was wide awake". Oddly she would also have a great day, and I never could figure out the rhyme or reason to it. Could be weather related and/or insomnia related for us, I have days like that, too, and I'm not on any medications.